Alert archive / Texas / Areal Flood Advisories in 2021
Areal Flood Advisory 39, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this areal flood advisory at May 15, 2021, 12:20 PM CDT for Uvalde County, Texas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 12:20 PM CDT (17:20 UTC)
- Expired
- May 15, 2021, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WGUS84 KEWX 151720 FLSEWX Flood Advisory National Weather Service Austin/San Antonio TX 1220 PM CDT Sat May 15 2021 TXC463-152030- /O.NEW.KEWX.FA.Y.0039.210515T1720Z-210515T2030Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Uvalde TX- 1220 PM CDT Sat May 15 2021 The National Weather Service in Austin/San Antonio has issued a * Urban and Small Stream Flood Advisory for... Southeastern Uvalde County in south central Texas... * Until 330 PM CDT. * At 1220 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause urban and small stream flooding. Between 1 and 2 inches of rain have fallen. * Some locations that will experience flooding include... Uvalde, Sabinal, Knippa, and Uvalde Estates. Additional rainfall amounts up to 1 inch are expected over the area. This additional rain will result in minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be aware of your surroundings and do not drive on flooded roads. && LAT...LON 2943 9984 2943 9942 2910 9942 2910 9983 $$ BF
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at May 15, 7:06 AM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 15, 7:06 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 706 AM CDT Sat May 15 2021 .UPDATE... Please see the 12Z aviation forecast discussion below. && .AVIATION... No significant change in thinking from the previous forecast with regards to morning cigs across the region. Some IFR can be expected at SAT and SSF for the next few hours, with MVFR for the remainder of our TAF sites. We still expect some convection to develop this afternoon and evening across the Rio Grande plains, then move eastward late evening and overnight into the I-35 corridor. SAT, SSF and DRT continue to be favored for TSRA and we will mention TEMPO groups for these terminals. && .PREV DISCUSSION... /ISSUED 422 AM CDT Sat May 15 2021/ SHORT TERM (Today through Sunday)... Early morning radar data shows some light showers are moving in/developing along the Rio Grande early this morning. Elsewhere across south central Texas, GOES satellite data shows low clouds in place across the Hill Country, I-35 corridor and portions of the coastal plains. Current temperatures range from the mid 60s to mid 70s. The focus for today will be on the chance for showers and thunderstorms across south central Texas, with the better chances aligned generally along and west of Highway 281. As of early this morning, we are seeing some showers develop near Del Rio, with some additional development occurring near Dimmit and southern Maverick counties. Radar data here suggests the presence of a weak meso-low over southern Dimmit county. For this morning, we are likely to see additional showers and a few thunderstorms develop across the Rio Grande plains. Some lightning strikes are noted near the Chihuahua/Coahuila state border but the tendency has been for this lightning activity to remain over the mountainous terrain and not move toward the Rio Grande plains. As we head into the afternoon hours, the hi-res models suggest rain chances will shift eastward into portions of the western Hill Country and I-35 corridor near San Antonio. Some strong to severe thunderstorm activity is possible, mainly for areas along and west of a Kerrville to Castroville to Cotulla line. Any discrete supercells that manage to develop could produce some severe hail or damaging wind gusts. The other and possibly greater concern will be for the potential for some locally heavy rainfall over the Rio Grande plains, western Hill Country and I-35 corridor from near San Antonio southward. Above normal moisture is already in place per the 15/00Z sounding at DRT. Blended TPW satellite products show a plume of moisture with PWAT values at or just above 1.5" will move northward today. Model data suggests PWAT values could peak near 1.75" this afternoon for areas generally south of Highway 90/west of I-37. This moisture combined with relatively slow moving storms could yield some locally heavy rainfall for the Rio Grande plains, western Hill Country and I-35 corridor from San Antonio southward. For the late evening and overnight hours, we will need to monitor for a potential second round of heavy rain as showers and thunderstorms develop over the lower Trans Pecos of west Texas. Should this activity develop, it would move eastward through the southern Edwards Plateau and into the Hill Country during the early morning hours on Sunday. Models suggest this area of convection would then remain intact while moving eastward across the I-35 corridor Sunday afternoon and evening. We could see a few strong to severe thunderstorms on Sunday across most of south central Texas, with marginally severe hail and high winds the main concerns. Similar to today, the greater concern is likely to be locally heavy rainfall given PWATS of 1.5 - 2" from the Hill Country eastward. As for temperatures for both today and Sunday, we will remain on the cool side of climatology with highs generally in the mid 70s to upper 80s and lows in the 60s to near 70 degrees. LONG TERM (Sunday Night through Friday)... Our active pattern looks to continue for the foreseeable future, with a large, expansive upper level low remaining situated to our northwest through mid to late week. Several rounds of thunderstorms, some of which could be strong to severe, appear likely, along with an increasing threat for very heavy rain along with localized flooding. Monday looks like the "quietest" day, with the weakest upper level support of any day this week. Nevertheless, SPC has pretty much the entire area within a day 3 Marginal severe risk (level 1 of 5). The flow aloft will be mostly zonal, however, with divergence aloft ahead of the aforementioned upper low situated over northern Arizona, isolated to scattered thunderstorms could develop by the afternoon. The shortwave responsible for convective activity over the weekend will be exiting the area by early Monday, with the possibility of some breaks in the clouds by late Monday morning. The parameters are in place, with MLCAPE of 2500-3500 J/kg, and steep mid level lapse rates of 7.5-8.5 C/km, however, 0-6 km bulk shear isn't nearly as impressive, only on the order of 25-35 kts. Storms will probably have a harder time organizing on Monday, but if some storms do manage to break through a modest cap, they could turn severe with large hail and damaging winds being the primary hazard. Attention then turns to the main event for the week: Tuesday evening through Wednesday morning. Global models have come into far better agreement on the evolution, timing, and placement of the upper level low during this time period, with confidence increasing in an active Tuesday evening for South-Central Texas. The 00Z ECMWF/GFS have come into agreement on the upper low being centered over the NW Texas Panhandle, while the Canadian remains slightly further north and west into central Colorado. Additionally, the ECM/GFS ensembles have trended slightly stronger with the H5 low over the last 24 hours. With this in mind, the threat for strong to severe thunderstorms has increased for Tuesday evening stretching into early Wednesday am. Height falls will overspread the region by Tuesday afternoon, with ample moisture working northward out ahead of the upper low. Deep layer shear looks slightly better than recent runs, on the order of 40-50 kts, along with very steep 700-500 mb lapse rates of 8.0-9.0 C/km spreading over the area. Additionally, instability will be anything but lacking, with 3000+ J/kg expected across a good chunk of the CWA by Tuesday afternoon. Storms will look to develop over west and northwest Texas, then congeal into a line or MCS and propagate southeastward through the Hill Country and I-35 corridor by late Tuesday evening/Wednesday morning. Damaging winds look to be the primary concern, but large hail is also a possibility given the ridiculous amount of MLCAPE available along with the very steep lapse rates. In addition to the severe threat, Tuesday evening through Wednesday morning may bring our biggest threat for flash flooding so far this spring, with precipitable water values well in excess of 1.5 inches on both the GFS and ECMWF ensembles Tuesday into Wednesday. Additionally, model soundings indicate freezing levels well above 3-4 km, which would certainly lead to very efficient warm rain processes within these storms. Guidance continues to indicate as much as 2-4" with isolated totals in excess of 5" possible through Wednesday morning. With already saturated soils, flash flooding potential appears elevated. Beyond Wednesday morning, the upper low actually gets absorbed into the longwave trough over the western CONUS, and actually goes into somewhat of a blocking pattern for the end of the week. The jet stream will amplify as an H5 ridge takes shape over the southeastern US. Ensembles are in good agreement now on this type of pattern unfolding, which will only lead to a continued active pattern into late this week. It appears as if yet another strong shortwave could move through late Thursday and into Friday, with more heavy rain and thunderstorms possible. Will have to wait and see if long range guidance can come into better agreement over the next 24-48 hours, to better hone in on additional severe/heavy rain potential for late week. PREV DISCUSSION... /ISSUED 107 AM CDT Sat May 15 2021/ UPDATE... Please see the 06Z aviation forecast discussion below. AVIATION... Low clouds continue to spread across the region with MVFR in store for all sites through the early morning hours today. Some IFR cigs are also expected at SAT and SSF between 10-15Z. Cloud bases should manage to gradually rise back to VFR for the afternoon hours. Besides cigs, the other main concern this forecast package will be for convection moving in from the west. Based on the hi-res models and satellite trends, we will only make minor adjustments to the timing of TEMPO or PROB30 groups for convection. Chances for convection still appear very good at DRT, SAT and SSF. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 68 81 70 86 / 30 50 80 30 40 Austin Bergstrom Intl Airport 84 68 81 70 86 / 30 50 80 30 40 New Braunfels Muni Airport 84 69 83 72 88 / 40 60 70 30 30 Burnet Muni Airport 80 66 80 70 84 / 30 50 70 30 30 Del Rio Intl Airport 85 70 89 73 93 / 40 50 20 - 10 Georgetown Muni Airport 83 67 80 70 85 / 30 50 80 30 40 Hondo Muni Airport 81 68 86 70 90 / 70 60 50 20 20 San Marcos Muni Airport 84 68 82 70 87 / 30 50 70 30 40 La Grange - Fayette Regional 85 70 83 72 87 / 20 30 80 30 40 San Antonio Intl Airport 83 69 83 72 88 / 60 60 70 30 20 Stinson Muni Airport 84 70 85 73 90 / 70 50 70 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...Morris
Hazardous weather outlook, May 15, 4:42 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 442 AM CDT Sat May 15 2021 TXZ171>173-183>194-202>209-217>225-228-160945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 442 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a chance for strong to severe thunderstorms today for areas generally along and west of a Llano to Cuero line. The chance for severe weather increases slightly for areas along and west of a Kerrville to Castroville to Cotulla line. Hail and high winds are the main severe weather concerns. In addition, locally heavy rainfall is possible for areas west of a Llano to Cuero line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low chance for strong to severe thunderstorms on Sunday across most of south central Texas. Hail and high winds are the main severe weather concerns. Some locally heavy downpours are also possible. For Monday through Wednesday, we could see several rounds of showers and thunderstorms across south central Texas. Strong to severe thunderstorms along with locally heavy rainfall are possible across most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:55 PM CDT | Flash Flood Warning | EWX | Uvalde | 4 hr |
| May 15, 1:30 PM CDT | Flash Flood Warning | EWX | Frio, Medina, Uvalde | 4 hr |
| May 15, 3:24 PM CDT | Areal Flood Advisory | EWX | Frio, Zavala | 2 hr |
| May 15, 3:31 PM CDT | Special Weather Statement | EWX | Atascosa | 44 min |
| May 15, 3:51 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| May 15, 4:08 PM CDT | Special Weather Statement | EWX | Atascosa | 52 min |
| May 15, 4:17 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| May 15, 5:26 PM CDT | Areal Flood Advisory | EWX | Uvalde | 94 min |
| May 15, 5:35 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 115 min |
Nearby
Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.